Illinois, 2006Damaging Wind in Illinois, September 23, 2006
September 23, 2006 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 2:36 AM CST, 7 hours 16 minutes earlier.
Area forecast discussion, Sep 23, 2:36 AM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT SAT SEP 23 2006
.DISCUSSION...
MAIN QUESTION FOR THIS FORECAST IS WHETHER TODAY WILL BE AS BAD AS FRIDAY.
BAND OF STRONG CONVECTION NEARLY STATIONARY LAST FEW HOURS ALONG
SOUTHERN BORDER OF THE FORECAST AREA IS SURVIVING ON THE STRENGTH
OF A 40KT SOUTHERLY LOW-LEVEL JET BRINGING A CONTINUOUS SUPPLY OF RICH
MOISTURE INTO THE LINE. WHILE THE SEVERE THREAT HAS BEEN MINIMAL
THE LAST FEW HOURS...WIDESPREAD FLOODING PROBLEMS CONTINUE TO
WORSEN OVER PORTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY. WITH
MUCH OF THE AREA UNDER FFWS...SEE NO REASON TO MESS WITH THE FFA
FOR THE ENTIRE AREA. IT WILL CONTINUE THROUGH 06Z SUNDAY.
NONE OF THE 00Z MODELS HAS A DECENT CLUE ABOUT THE ONGOING
CONVECTION...SO FORECAST GOING FORWARD INTO THE DAYTIME HOURS IS
VERY LOW CONFIDENCE. CURRENTLY...THE FINAL PIECE OF THE COMPLEX
MID/UPPER LEVEL TROUGH IS BOTTOMING OUT OVER UTAH. IT APPEARS THAT
THIS TROUGH WILL MOVE STEADILY EAST AND BRING A COLD FRONT THROUGH
THE REGION THIS AFTERNOON AND EARLY THIS EVENING. WITH LITTLE
CAPPING AND PLENTY OF MOISTURE AND LIFT...THUNDERSTORMS WILL
LIKELY CONTINUE TO BE AT LEAST SCATTERED THROUGH THE REGION
THROUGH THE DAY. THEN A FRONTAL BAND IS EXPECTED TO DEVELOP AND
PUSH EAST THROUGH THE REGION LATE IN THE DAY AND EARLY THIS EVENING.
WIND FIELDS WILL CONTINUE TO SUPPORT ROTATING STORMS...AND THE
STRONG SOUTHERLY FETCH IN THE LOW-LEVELS SHOULD PROVIDE PLENTY OF
MOISTURE AND INSTABILITY. NOT CERTAIN HOW THE ONGOING CONVECTIVE
BAND WILL EVOLVE...BUT IT WILL LIKELY BREAK UP SOME AND BEGIN TO
LIFT NORTH AND EAST TOWARD DAYBREAK..WHICH HAS BEEN THE TREND TO
OUR WEST OVER ARKANSAS AND MISSOURI.
WILL GO WITH CATEGORICAL POPS ALL AREAS TODAY...AND MENTION SEVERE
STORMS AND HEAVY RAINFALL. WILL TAPER POPS THIS EVENING FROM
CATEGORICAL IN THE SOUTHEAST TO CHANCE IN THE NORTHWEST...AND THEN
TAPER THEM BACK FURTHER OVERNIGHT...AS THE FRONT EXITS THE AREA.
THE 12Z NAM LOOKS MORE REASONABLE WITH QPF AND FRONTAL TIMING...SO
FOLLOWED IT FAIRLY CLOSELY. THAT MEANS KEEPING A SMALL POP IN
THE SOUTHEAST SUNDAY MORNING...SIMILAR TO WHAT WAS ALREADY IN THE GRIDS.
AS FOR TEMPERATURES...GENERALLY FOLLOWED THE MET MOS FOR
TODAY AND TONIGHT...AND STAYED NEAR THE TIGHT CONSENSUS FOR
SUNDAY AND SUNDAY NIGHT. THE WARMER MET LOOKED BEST FOR HIGHS ON
MONDAY.
FEW CHANGES MADE BEYOND MONDAY. THE 00Z GFS SUPPORTS THE EXISTING
POPS FOR WEDNESDAY NIGHT AND THURSDAY...SO THERE WAS NO NEED TO
MESS WITH THE EXTENDED PORTION OF THE FORECAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DRSHazardous weather outlook, Sep 23, 8:51 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT SAT SEP 23 2006
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
951 AM CDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS EAST OF THE
MISSISSIPPI RIVER THROUGH EARLY AFTERNOON. A LARGE LINE OF STRONG TO
SEVERE STORMS WILL MOVE RAPIDLY EAST ACROSS THE QUAD STATE THROUGH
MIDDAY. AS THE AIRMASS AHEAD OF THE LINE WARMS UP OVER WEST
KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS...DAMAGING WINDS AND
POSSIBLY A TORNADO OR TWO WILL BE POSSIBLE. FURTHER NORTH OVER
SOUTHERN ILLINOIS AND THE EVANSVILLE TRI STATE AREA...DAMAGING WINDS
WILL BE THE PRIMARY THREAT. THE LINE OF STORMS IS MOVING EAST AT
AROUND 60 MPH...AND SHOULD CLEAR THE AREA BY AROUND 1 PM.
WITH ANOTHER 1 TO 2 INCHES OF RAINFALL POSSIBLE THROUGH
MIDDAY...FLOODING PROBLEMS WILL DETERIORATE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS IS FORECAST FOR THE ENTIRE QUAD STATE
WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS EAST OF THE MISSISSIPPI SHOULD BE READY TO ACTIVATE IN
THE NEXT HOUR OR TWO.
DRS
In the hours before
Special weather statement, Sep 23, 9:30 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 AM CDT SAT SEP 23 2006
ILZ089>091-093-094-KYZ001>013-231630-
BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CRITTENDEN KY-
FULTON KY-GRAVES KY-HARDIN IL-HICKMAN KY-JOHNSON IL-LIVINGSTON KY-
LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-PULASKI IL-
TRIGG KY-
1030 AM CDT SAT SEP 23 2006
AT 1030 AM...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS EXTENDED
FROM JUST WEST OF METROPOLIS ILLINOIS TO NEAR BARDWELL KENTUCKY.
THE LINE WAS MOVING EAST TO NORTHEAST AT 50 MPH. THE STORMS WILL
MOVE THROUGH THE METROPOLIS AND PADUCAH AREAS...AND EVENTUALLY
THE MAYFIELD AREA THROUGH 1130 AM.
THE STORMS MAY PRODUCE WIND GUSTS 40 TO 50 MPH. ADDITIONAL HEAVY
RAIN MAY AGGRAVATE EXISTING HIGH WATER CONDITIONS.
Thunderstorm Wind, Massac
- When
- September 23, 9:52 AM CST to 9:54 AM CST
- Where
- Massac County, 3 mi S of Unionville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.083, -88.550
A downburst with peak winds estimated near 75 MPH struck the central and western portion of Kinneman Lake, also known as Long Lake. This lake is in the Ohio River bottomlands of extreme southeast Massac County. Several large trees were blown down. Camping trailers were moved. The damage was caused by the same thunderstorm that moved through Paducah, Kentucky with winds up to 75 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 23, 2006$151,000 · 65 kt wind · 21 events
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Tornadoes and Damaging Winds in Michigan, September 23, 2006$155,000 · F0 · 4 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534729.